Alert archive / Mississippi / Flash Flood Warnings in 2014

Flash Flood Warning 109, NWS Jackson, MS

September 2, 2014Rankin County, Simpson County, Smith County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 2, 2014, 7:10 PM CDT for Rankin County, Simpson County, Smith County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2014, 7:10 PM CDT (00:10 UTC)
Expired
Sep 2, 2014, 9:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Rankin County, MS, Simpson County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2081 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WGUS54 KJAN 030010
FFWJAN
MSC121-127-129-030215-
/O.NEW.KJAN.FF.W.0109.140903T0010Z-140903T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
710 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  NORTHEASTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...
  THIS INCLUDES THE CITY OF MENDENHALL...
  NORTHERN SMITH COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 915 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. ESTIMATED
  RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE
  OCCURRED IN THE PAST THREE HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATO...    
  JOHNS...BURNS AND WHITE OAK.

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3194 8947 3188 9003 3211 9001 3215 8984
      3222 8973 3222 8938

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 4:38 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 2, 4:38 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
438 PM CDT TUE SEP 2 2014

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY NIGHT...

BETTER MOISTURE CONVERGENCE SUPPORTED INITIAL DEVELOPMENT OF SHOWER
AND TSTM ACTIVITY OVER NORTH CENTRAL INTO NORTHEAST MS EARLIER THIS
AFTERNOON...BUT IT IS NOW MOST PREVALENT OVER PORTIONS OF NORTHEAST
LOUISIANA EXTENDING NORTHEASTWARD INTO NORTH CENTRAL MS. LOOKING AT
STORM TOTAL PRECIP...THERE HAS BEEN A RELATIVE MIN IN ACTIVITY ALONG
THE I-20 CORRIDOR FROM RAYVILLE TO THE VICKSBURG AREA UP UNTIL NOW...
BUT WITH SEVERAL NEARBY CONVECTIVE CLUSTERS...THIS WILL LIKELY NOT
REMAIN THE CASE AS WE GO THROUGH THE LATE AFTERNOON INTO THE EARLY
EVENING. STORM INTENSITY HAS BEEN STRONG AT TIMES WITH LAPSE RATES
MARGINAL FOR SUPPORTING A FEW SEVERE STORMS. EXPECT LESSER BUT
CONTINUED CHANCES FOR SHOWER/TSTMS ALONG THE HWY 84 AND I-59
CORRIDORS. CONVECTION SHOULD DIMINISH WITH SUNSET AND HAVE KEPT SMALL
POPS GOING IN THE FORECAST FOR LATE TONIGHT ACROSS PORTIONS OF NORTH
CENTRAL MS WITH SOME NWP GUIDANCE STILL SUPPORTING IT.

THE SUBTROPICAL RIDGE AXIS WILL PERSIST AND BECOME SLIGHTLY MORE
FIXED OVER THE LOWER MS VALLEY REGION WEDNESDAY THROUGH WEDNESDAY
NIGHT. MODELS GENERALLY AGREE THAT DIURNAL SHOWER AND THUNDERSTORM
ACTIVITY WILL BE FOCUSED ALONG AND SOUTHEAST OF THE NATCHEZ TRACE
CORRIDOR AND THAT COVERAGE WILL BE LESS THAN TODAY DUE TO LESS
INFLUENCE FROM THE WESTERLIES. A SIMILAR HOT AND HUMID AIRMASS WILL
PERSIST WITH THERMODYNAMIC PROFILES SUPPORTIVE OF A FEW STRONG TO
SEVERE THUNDERSTORMS...AND VERY MOIST AIR WITH PRECIPITABLE WATER
ABOVE TWO INCHES SUPPORTS WILL SUPPORT LOCALLY HEAVY RAINFALL. THE
ACTIVITY WILL DIMINISH QUICKLY WITH SUNSET. /EC/

THURSDAY THROUGH MONDAY...

DEEP LAYERED RIDGE LOOKS TO REMAIN ANCHORED OVER THE LOWER CONUS
THROUGH THE PERIOD. THIS SHOULD KEEP THE MOIST AND UNSTABLE AIRMASS
LOCKED IN PLACE AND A CONTINUATION OF THE SENSIBLE WEATHER WE HAVE
BEEN EXPERIENCING.

WILL PRETTY MUCH HAVE TO CONTEND WITH AFTERNOON/EVENING AIRMASS
CONVECTION EACH DAY THROUGH THE EXTENDED TIME FRAME. ALTHOUGH
CONVECTIVE COVERAGE SHOULD REMAIN SCATTERED...STORMS MAY BE SOMEWHAT
MORE NUMEROUS OVER THE SOUTH WHERE INTERACTIONS WITH THE SEA BREEZE
MAY BE ENCOUNTERED. WENT CLOSE TO GFS MOS MAXIMUMS WITH HIGHS IN THE
LOW TO MID 90S AS BELIEVE THIS LEVEL OF WARMING WILL STILL BE LIKELY
GIVEN MID AFTERNOON CONVECTIVE INITIATION TIMES.

MOVING INTO THE WEEKEND...SUBTLE MID LEVEL TROFFINESS OVER THE
EASTERN PORTIONS OF THE COUNTRY WILL ALLOW A WEAK COLD FRONT TO EASE
INTO THE REGION FROM THE NORTH SATURDAY NIGHT/SUNDAY. THE BOUNDARY
LOOKS AS THOUGH IT WILL QUICKLY STALL OVER THE NORTH AND NOT OFFER
ANYMORE THAN AN INCREASE IN CONVECTIVE COVERAGE FOR THE REMAINDER OF
THE WEEKEND AND THE FIRST PART OF NEXT WEEK. WHILE THE COOL AIR
BEHIND THE BOUNDARY SHOULD STAY TO THE NORTH OF THE AREA...INCREASED
CONVECTION SUNDAY AND MONDAY SHOULD ONLY ALLOW MAXIMUMS TO REACH
AROUND 90...BUT OVERNIGHT LOWS WILL REMAIN IN THE LOWER 70S./26/

&&

.AVIATION...SHRA/TSRA ACTIVITY WILL DISSIPATE EARLY THIS EVENING.
THERE IS UNCERTAINTY ABOUT FOG/STRATUS DEVELOPMENT LATE TONIGHT INTO
EARLY WEDNESDAY MORNING AND TAFS REFLECT AN OPTIMISTIC EXPECTATION IN
THAT REGARD. EXPECT ANOTHER ROUND OF SHRA/TSRA TO DEVELOP WEDNESDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  94  72  95 /  27  32  19  23
MERIDIAN      72  94  71  95 /  30  41  17  23
VICKSBURG     72  94  72  96 /  25  24  19  23
HATTIESBURG   75  95  73  95 /  27  50  21  31
NATCHEZ       74  92  72  95 /  28  40  23  29
GREENVILLE    73  94  73  96 /  26  19  14  20
GREENWOOD     73  94  72  96 /  31  27  14  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

EC/26/
Hazardous weather outlook, Sep 2, 3:51 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
351 PM CDT TUE SEP 2 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
032100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
351 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Sep 2, 5:35 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      YAZOO CITY              32.86N 90.41W
09/02/2014                   YAZOO              MS   LAW ENFORCEMENT

            FLASH FLOODING AT INTERSECTION OF 12TH STREET AND JACKSON
            STREET.

&&

DCOX
Local storm report, Sep 2, 5:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
543 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLASH FLOOD      FLORA                   32.55N 90.31W
09/02/2014                   MADISON            MS   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AROUND FLORA

&&

DL
Local storm report, Sep 2, 5:59 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     FLASH FLOOD      4 W FLOWOOD             32.33N 90.18W
09/02/2014                   HINDS              MS   LAW ENFORCEMENT

            VEHICLE STRANDED AT STATE ST AND WOODROW WILSON AVE IN
            JACKSON

&&

DL
Local storm report, Sep 2, 6:09 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
609 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     3 E EDWARDS             32.34N 90.55W
09/02/2014  E50.00 MPH       HINDS              MS   LAW ENFORCEMENT

            TREE DOWNED BY OUTFLOW WINDS AT BILLY FIELDS RD AND
            CHAMPION HILL RD

0540 PM     TSTM WND DMG     5 SW RAYMOND            32.21N 90.47W
09/02/2014                   HINDS              MS   LAW ENFORCEMENT

            TREES DOWNED AT MS HIGHWAY 18 AND OAKLEY PALESTINE RD

0542 PM     TSTM WND DMG     4 SW RAYMOND            32.22N 90.46W
09/02/2014                   HINDS              MS   LAW ENFORCEMENT

            TREES DOWNED AT MS HIGHWAY 18 AT WRIGHT RD.

&&

DL
Local storm report, Sep 2, 6:23 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
623 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      JACKSON                 32.32N 90.21W
09/02/2014                   HINDS              MS   LAW ENFORCEMENT

            MULTIPLE STREETS FLOODED IN THE CITY OF JACKSON

&&

DL
Local storm report, Sep 2, 6:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND DMG     5 W RICHLAND            32.22N 90.25W
09/02/2014                   HINDS              MS   LAW ENFORCEMENT

            LARGE LIMBS AND POWER LINES DOWNED IN SOUTH JACKSON

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:17 PM CDTAreal Flood WarningJANMadison12 hr
Sep 2, 7:41 PM CDTSpecial Weather StatementJANCovington29 min
Sep 2, 7:56 PM CDTSpecial Weather StatementJANJones, Smith44 min
Sep 3, 5:56 PM CDTSpecial Weather StatementJANMarion29 min
Sep 3, 6:15 PM CDTSpecial Weather StatementJANLamar30 min

Nearby

Flash Flood Warnings in Mississippi, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.